Colorado, 2008Avalanche in Colorado, December 5, 2008
December 5, 2008 · NWS BOU · 1 event in 1 county or zone
An avalanche partially buried a skier on Berthoud Pass. The skier suffered minor injuries.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An avalanche partially buried a skier on Berthoud Pass. The skier suffered minor injuries.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Dec 5, 4:06 AM MST, 6 hours 54 minutes earlier.
Area forecast discussion, Dec 5, 4:06 AM MST, 6 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
406 AM MST FRI DEC 5 2008
.SHORT TERM...A NORTHWEST FLOW ALOFT WILL BE OVER THE CENTRAL
ROCKIES TODAY AND TONIGHT. AT THE SURFACE...A LOW PRESSURE TROF WILL
MOVE ACROSS EASTERN COLORADO TODAY AND WESTERN KANSAS TONIGHT. THIS
WILL CAUSE WINDS TO BECOME WESTERLY OVER THE EASTERN HALF OF THE
STATE. COULD SEE SOME WINDS GUSTS UP TO 40 MPH OVER THE MOUNTAINS
AND THROUGH THE FOOTHILLS. WITH THESE WINDS...EXPECT TO SEE SOME
BLOWING SNOW. THE WEST WINDS WILL SCOUR OUT THE COOLER AIR AND
TEMPERATURES WILL CLIMB INTO THE 30S TODAY WITH SOME 40S WEST OF
I-25. THESE WINDS WILL HAVE A HARD TIME MIXING DOWN IN THE GREELEY
AREA AND THUS TEMPERATURES WILL BE COOLER HERE. HIGH CLOUDS WILL
INCREASE THIS EVENING AS UPPER LEVEL MOISTURE IN THE NORTHWEST FLOW
ALOFT MOVES SOUTH. GUSTY WINDS WILL PERSIST THROUGH MOST OF THE
NIGHT IN THE FOOTHILLS.
.LONG TERM...A BLEND OF THE NAM...GFS AND ECMWF CONTINUES TO
INDICATE A RETURN DRIER AND WARMER CONDITIONS FOR THE FORECAST AREA
THROUGH SUNDAY AS HEIGHTS SLOWLY RISE AND NWLY FLOW ALOFT WEAKENS
WITH THE UPPER RIDGE OVER THE INTERMOUNTAIN REGION SLIPPING
SOUTHEASTWARD. LOOKING FOR MAX TEMPERATURES TO BE SOME 5-8F ABOVE
AVERAGE OVER THE WEEKEND WITH THE WARMEST READINGS LIKELY FOUND UP
ALONG THE FRONT RANGE ON SUNDAY...BUT ONLY A DEG OR TWO ABOVE THOSE
ON SATURDAY. WARMUP ON THE PLAINS AIDED BY DOWNSLOPE ADIABATIC
COMPRESSION AS MEAN SFC-600MB FLOW REMAINS W-NWLY FOR MOST OF THE
PERIOD. COULD ACTUALLY GET PRETTY GUSTY OVER AND IMMEDIATELY NEAR
THE FRONT RANGE FOOTHILLS...ESPLY UP NEAR THE WYOMING BORDER SAT
AFTERNOON AND EVENING. COULD SEE GUSTS IN THE 30-45MPH RANGE IN THE
AREA BEFORE SPEEDS EASE OVERNIGHT. THE INCREASE IN WINDS IN RESPONSE
TO PRESSURE FALLS IN ADVANCE OF A RELATIVELY STRONG COLD FRONT
SLIDING SWRD THRU ERN WYOMING AND WRN NEBRASKA LATE SUNDAY NIGHT.
MODELS SHOW THIS FRONTAL BOUNDARY BACKING INTO NERN COLORADO
SOMETIME MONDAY MORNING. GFS INDICATES FROPA AT DENVER SEVERAL HOURS
BEFORE THE NAM. IN ANY CASE...FCST SOUNDINGS AND MODEL CROSS
SECTIONS SHOW A FAIRLY RAPID INCREASE IN LOW/MID-LEVEL MOISTURE
FOLLOWING FRONTAL PASSAGE...WITH CLOUD BASES LOWERING THROUGHOUT THE
DAY. ALL THIS OCCURRING AS AN UPPER LEVEL SHORT WAVE TROUGH RACES IN
FROM THE PACIFIC NORTHWEST. MODEL QG VERTICAL VELOCITY FIELDS
INDICATE THE STRONGEST DEEP LAYER LIFT OVER NORTHEAST COLORADO
AROUND 00Z/TUESDAY. MODELS AT THAT TIME ALSO INDICATE 15-25KT NELY
SFC-700MB WINDS UP AGAINST THE FRONT RANGE IN RESPONSE TO A CLOSED
700-500MB LOW WHICH THE GFS AND ECMWF SHOW FORMING OVER WRN KANSAS.
FOR THIS AND OTHER REASONS...HAVE RAISED POPS AT LEAST 10 PCT FOR
THE MONDAY AFTERNOON AND EVENING WITH THE GFS INDICATING SEVERAL
INCHES OF SNOW ACROSS PORTIONS OF NORTHEAST COLORADO BY MORNING.
TIMING AND TRACKING DIFFERENCES IN THE MODELS PREVENT ME FROM GOING
WITH LIKELY POPS ON THE PLAINS AT THIS TIME. HOWEVER SHOULD THIS
MODEL TREND CONTINUE...COULD SEE AT LEAST A WINTER WEATHER ADVSY
ISSUED AT SOME POINT FOR THE PLAINS. MAY ALSO SEE DECENT
ACCUMULATIONS AND GUSTY WINDS IN THE HIGH COUNTRY AS THE UPPER
TROUGH PASSES.
BY TUESDAY...MODELS SHOW THIS SYSTEM EXITING THE AREA WITH STRONG
DRYING AND SUBSIDENCE IN ITS WAKE. EVEN WITH CLEARING SKIES...
BLUSTERY NLY WINDS AND ONGOING COLD AIR ADVECTION WILL PRODUCE
ANOTHER DAY OF BELOW NORMAL TEMPERATURES ON TUESDAY. BY
WEDNESDAY...RIDGING OUT WEST CAUSES HEIGHTS ND TEMPERATURES TO RISE
OVER THE REGION. SHOULD SEE DAYTIME TEMPERATURES SLIGHTLY ABOVE
NORMAL ON WEDNESDAY WITH A FAIR AMOUNT OF SUNSHINE.
THURSDAY AND BEYOND...MADE NO CHANGES TO THE ONGOING FORECAST.
.AVIATION...VFR CONDITIONS WILL PREVAIL THROUGH THE NEXT 24 HOURS
OVER THE KDEN AND KAPA AREA. SOME LOW CLOUDS AND FOG WILL REMAIN
OVER KBJC AND KGXY THROUGH ABOUT 15Z. FROM 15Z ON...VFR CONDITIONS
WILL PREVAIL THROUGH OUT NORTHEAST COLORADO. SOUTHWEST WINDS OF 5 TO
10 KNOTS WILL PERSIST FOR THE NEXT 24 HOURS.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...NONE.
MEIER/BAKER
Hazardous weather outlook, Dec 5, 4:55 AM MST, 6 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
455 AM MST FRI DEC 05 2008
COZ030>051-051800-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
455 AM MST FRI DEC 05 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.
.DAY ONE...TODAY AND TONIGHT
A NORTHWEST FLOW ALOFT WILL BRING GUSTY WINDS TO THE MOUNTAINS AND
FOOTHILLS TODAY AND TONIGHT. WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE. AREAS OF BLOWING AND DRIFTING SNOW ARE LIKELY OVER THE
MOUNTAINS AND FOOTHILLS...ESPECIALLY DURING THE DAY TODAY.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SNOW WILL RETURN TO THE MOUNTAINS OF NORTHERN COLORADO SUNDAY
AFTERNOON AND CONTINUE THROUGH MONDAY NIGHT AS THE NEXT PACIFIC
STORM SYSTEM TRACKS ACROSS THE REGION. LOWER ELEVATIONS MAY ALSO SEE
A MIX OF RAIN AND SNOW MONDAY MORNING...BEFORE CHANGING OVER TO ALL
SNOW LATE IN THE DAY AND CONTINUING OVERNIGHT. THIS NEXT STORM
SYSTEM COULD DEPOSIT SEVERAL INCHES OF SNOW NOT ONLY IN THE
MOUNTAINS BUT ALSO THE PLAINS OF NORTHEAST COLORADO. STRONG AND
GUSTY WINDS MAY ALSO PRODUCE AREAS OF BLOWING SNOW. DRY AND WARMER
CONDITIONS SHOULD RETURN BY MID-WEEK...ALTHOUGH THE PASSAGE OF
ANOTHER WEAK STORM SYSTEM ON THURSDAY MAY PRODUCE ANOTHER ROUND OF
SNOW IN THE MOUNTAINS AND A SLIGHT CHANCE OF RAIN AND SNOW ON THE
PLAINS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
MEIER/BAKER
Avalanche, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet
- When
- December 5, 11:00 AM MST
- Where
- S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
- Injuries
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 39.726, -105.675 (the zone’s center; the record gives no point)
- Avalanche
- A mass of snow sliding down a mountainside that caused a death, an injury or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Pennsylvania, December 5, 20081 death · 1 event
- Lake-Effect Snow in Pennsylvania, December 5, 2008$50,000 · 1 event
- Winter Storm in Michigan, December 5 to 7, 20089 events
- Blizzard and High Wind in Wyoming, December 5, 200865 kt wind · 6 events
- Lake-Effect Snow in Michigan, December 5, 20083 events
- Lake-Effect Snow in Wisconsin, December 5 to 6, 20082 events
- High Wind in Montana, December 5, 200856 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 139593.